Format

Send to

Choose Destination
See comment in PubMed Commons below
Curr Opin Neurol. 2013 Oct;26(5):481-8. doi: 10.1097/WCO.0b013e328364eb07.

Toxic and drug-induced peripheral neuropathies: updates on causes, mechanisms and management.

Author information

  • 1Division of Clinical Pharmacology, Lausanne University Hospital (CHUV), Lausanne, Switzerland.

Abstract

PURPOSE OF REVIEW:

This review discusses publications highlighting current research on toxic, chemotherapy-induced peripheral neuropathies (CIPNs), and drug-induced peripheral neuropathies (DIPNs).

RECENT FINDINGS:

The emphasis in clinical studies is on the early detection and grading of peripheral neuropathies, whereas recent studies in animal models have given insights into molecular mechanisms, with the discovery of novel neuronal, axonal, and Schwann cell targets. Some substances trigger inflammatory changes in the peripheral nerves. Pharmacogenetic techniques are underway to identify genes that may help to predict individuals at higher risk of developing DIPNs. Several papers have been published on chemoprotectants; however, to date, this approach has not been shown effective in clinical trials.

SUMMARY:

Both length and nonlength-dependent neuropathies are encountered, including small-fiber involvement. The introduction of new diagnostic techniques, such as excitability studies, skin laser Doppler flowmetry, and pharmacogenetics, holds promise for early detection and to elucidate underlying mechanisms. New approaches to improve functions and quality of life in CIPN patients are discussed. Apart from developing less neurotoxic anticancer therapies, there is still hope to identify chemoprotective agents (erythropoietin and substances involved in the endocannabinoid system are promising) able to prevent or correct painful CIPNs.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk